Seniors may drop antidepressants because of side effects from other drugs, study finds
Many American seniors begin taking antidepressants while on medications with contraindications, according to a new study. Because of side effects, many then stop taking the antidepressants.
A study conducted by Thompson Reuters, the University of Southern California and drugmaker Sanofi Aventis found that among American seniors who were first-time antidepressant takers, more than half started taking them while on other contraindicated drugs. Due to resulting side effects, one quarter of them discontinued the antidepressant.
The investigators used information from a database of Medicare claims, where they discovered that 39,000 patients started taking antidepressants between 2001 and 2006. More than 25% of these patients were taking antidepressants in addition to other medications that could cause major drug interactions. Thirty-six percent of these patients were prescribed antidepressants while taking other medications that could cause moderate reactions. A total of 45% of seniors who reported side effects refilled their prescriptions, according to the study whose results were published online in The American Journal of General Psychiatry.